News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Question about Cipro and Flagyl


 kinetic508 - Tue Jun 22, 2010 2:23 am

Im a 22 year old, male, and I was currently diagnosed with an episode of diverticulitis. I have been taking Ciprofloxacin and Flagyl for the infection, and I currently feel good. I have recently experienced the bad side effects of the medications: nausea, and most recently joint pain and back pain. I don’t know which one is the cause of the side effects. I went to the doctor today morning to complain about nausea that did not let me sleep the night before. I told him I have been taking it for three days, and he told me how my stools were. I told him that I had one normal stool, and he recommended that I stop taking the antibiotics. Today I disobeyed him and continued to take the antibiotics, and that’s when I started to feel the joint pain and the back pain. It has been four days now and I am scared to stop taking it before the time is up, due to the recurrence of a stronger infection (but the doctor told me to stop). What should I do? Should I continue and risk more serious side effects? Or should I stop taking them (I see the doctor again in two days and this is the fourth day I’ve been taking the medications). How long can I go without taking antibiotics and the bacteria become active (if they haven’t been eliminated from my body)? Is there mode of treatment for me if a stronger infection were to occur?
 Dr.M.Aroon kamath - Sat Jul 03, 2010 7:35 am

User avatar Hi,
Nausea is a well known adverse effect of metronidazole and can occur with ciprofloxacin as well. But, joint pains(to the best of my knowledge) are not mentioned as adverse effects of either of them(although, severe back pain and 'pain in the extremities' has been reported in relation to ciprofloxacin).

In fact i will go to the extent of advising you to report these 'adverse effects' (esp; the joint pains) to the concerned authorities [such as the Food and Drug Administration (FDA) in the USA)] in the country where you reside.This is the only certain way to identify adverse effects of drugs.

ADR reporting guidelines urge people (health care providers and the public) to report ANY symptom or sign that appears while on a medication whether they consider as significant or not.

Current practice which most clinicians follow, is to administer an antibiotic only until clinical/laboratory evidence of resolution of the condition occurs ( there are some exceptions to this general guideline) - unlike in the not so distant past when a clinicians believed in administration of a "course" of an antibiotic, generally lasting for 7-10 days.

In your case i would urge you to follow only your doctor's advice.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here